Duke Mathematical Journal

On train-track splitting sequences

Howard Masur, Lee Mosher, and Saul Schleimer

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We present a structure theorem for the subsurface projections of train-track splitting sequences. For the proof we introduce induced tracks, efficient position, and wide curves. As a consequence of the structure theorem, we prove that train-track sliding and splitting sequences give quasi-geodesics in the train-track graph; this generalizes a result of Hamenstädt.

Article information

Source
Duke Math. J. Volume 161, Number 9 (2012), 1613-1656.

Dates
First available in Project Euclid: 6 June 2012

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1338987165

Digital Object Identifier
doi:10.1215/00127094-1593344

Mathematical Reviews number (MathSciNet)
MR2942790

Zentralblatt MATH identifier
06053746

Subjects
Primary: 57M60: Group actions in low dimensions
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Citation

Masur, Howard; Mosher, Lee; Schleimer, Saul. On train-track splitting sequences. Duke Math. J. 161 (2012), no. 9, 1613--1656. doi:10.1215/00127094-1593344. http://projecteuclid.org/euclid.dmj/1338987165.


Export citation

References

  • [1] J. A. Behrstock, Asymptotic geometry of the mapping class group and Teichmüller space, Geom. Topol. 10 (2006), 1523–1578.
  • [2] M. R. Bridson and A. Haefliger, Metric Spaces of Non-positive Curvature, Grundlehren Math. Wiss. 319, Springer, Berlin, 1999.
  • [3] J. F. Brock, R. D. Canary, and Y. N. Minsky, The classification of Kleinian surface groups, II: The ending lamination conjecture, preprint, to appear in Ann. of Math. (2), arXiv:math/0412006v2 [math.GT]
  • [4] D. B. A. Epstein, Curves on 2-manifolds and isotopies, Acta Math. 115 (1966), 83–107.
  • [5] V. Fathi, F. Laudenbach, and V. Poénaru, eds., Travaux de Thurston sur les surfaces, Séminaire Orsay, Astérisque 66–67, Soc. Math. France, Paris, 1979.
  • [6] B. Farb and D. Margalit, A Primer on Mapping Class Groups, Princeton Math. Ser. 49, Princeton Univ. Press, Princeton, 2012.
  • [7] V. Gadre, Harmonic measures for distributions with finite support on the mapping class group are singular, preprint, arXiv:0911.2891v2 [math.GT]
  • [8] M. Gromov, “Hyperbolic groups” in Essays in Group Theory, Math. Sci. Res. Inst. Publ. 8, Springer, New York, 1987, 75–263.
  • [9] F. Guéritaud, Deforming ideal solid tori, 2009, arXiv:0911.3067v1 [math.GT]
  • [10] U. Hamenstädt, Geometry of the mapping class groups, I: Boundary amenability, Invent. Math. 175 (2009), 545–609.
  • [11] W. J. Harvey, “Boundary structure of the modular group” in Riemann Surfaces and Related Topics (Stony Brook, N.Y., 1978), Ann. of Math. Stud. 97, Princeton Univ. Press, Princeton, 1981, 245–251.
  • [12] J. Hass and P. Scott, Intersections of curves on surfaces, Israel J. Math. 51 (1985), 90–120.
  • [13] T. Kobayashi, “Heights of simple loops and pseudo-Anosov homeomorphisms” in Braids (Santa Cruz, Calif., 1986), Contemp. Math. 78, Amer. Math. Soc., Providence, 1988, 327–338.
  • [14] J. Maher and S. Schleimer, The graph of handlebodies, in preparation.
  • [15] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves, I: Hyperbolicity, Invent. Math. 138 (1999), 103–149.
  • [16] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves, II: Hierarchical structure, Geom. Funct. Anal. 10 (2000), 902–974.
  • [17] H. A. Masur and Y. N. Minsky, “Quasiconvexity in the curve complex” in In the Tradition of Ahlfors and Bers, III (Storrs, Conn., 2001), Contemp. Math. 355, Amer. Math. Soc., Providence, 2004, 309–320.
  • [18] H. A. Masur and S. Schleimer, The geometry of the disk complex, preprint, arXiv:1010.3174v1 [math.GT]
  • [19] Y. Minsky, The classification of Kleinian surface groups, I: Models and bounds, Ann. of Math. (2) 171 (2010), 1–107.
  • [20] L. Mosher, Train track expansions of measured foliations, 2003, http://newark.rutgers.edu/~mosher/ (accessed 6 April, 2012).
  • [21] R. C. Penner and J. L. Harer, Combinatorics of Train Tracks, Ann. of Math. Stud. 125, Princeton Univ. Press, Princeton, 1992.
  • [22] K. Rafi, A characterization of short curves of a Teichmüller geodesic, Geom. Topol. 9 (2005), 179–202.
  • [23] K. Rafi, A combinatorial model for the Teichmüller metric, Geom. Funct. Anal. 17 (2007), 936–959.
  • [24] I. Takarajima, A combinatorial representation of curves using train tracks, Topology Appl. 106 (2000), 169–198.
  • [25] W. P. Thurston, The Geometry and Topology of Three-Manifolds, 2002, http://www.msri.org/publications/books/gt3m/ (accessed 6 April 2012).